Nebraska, 2021Dust Storm and High Wind in Nebraska, December 15, 2021
December 15, 2021 · NWS GLD · 6 events in 3 counties and zones
During the morning to early afternoon hours, an intense low pressure system moved away from the Colorado Front Range and across the Central High Plains. This system was responsible for generating two rounds of high winds in extreme Southwest Nebraska.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning to early afternoon hours, an intense low pressure system moved away from the Colorado Front Range and across the Central High Plains. This system was responsible for generating two rounds of high winds in extreme Southwest Nebraska. The high winds gusted between 58 to 80 mph over a period of approximately 4.5 hours. The high winds were also able to generate a two rounds of dust storms; one ahead of the cold front and another as the cold front moved east-northeast across South-Central Colorado into Northwest Kansas before entering extreme Southwest Nebraska. Both dust storms produced visibilities as low one-quarter mile creating hazardous travel impacts across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 15, 4:44 AM MST, 5 hours 50 minutes earlier.
Area forecast discussion, Dec 15, 4:44 AM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
444 AM MST Wed Dec 15 2021
.SHORT TERM...(Today and tonight)
Issued at 255 AM MST Wed Dec 15 2021
At the start of the short term period, current RAP analysis shows
the CWA underneath the front part of an upper air trough with the
base of the trough over AZ. Forecast guidance shows this trough
making a quick progress to the northeast with the base reaching the
western portion of the CWA around 18Z. The trough starts to close
off into a low over northern NE by 00Z leaving the CWA underneath
the base of a broader trough over the northwestern CONUS. By late
Wednesday, the CWA sees a west-southwesterly flow aloft. At the
surface, models show a surface low looks to develop in northern CO
and not only move east-northeast quickly, but also strengthen
quickly as the day goes on. Latest model runs show a 988mb surface
low over the CO/KS/NE border by 18Z with a 10-15 mb pressure
gradient across the CWA. A cold front associated with this low
looks to begin to sweep across the CWA by around 17Z to 18Z from
the west. This front will turn the strong south-southwesterly
winds to west-southwesterly during the early afternoon hours and
then northwesterly during the mid afternoon hours. There may be a
chance for some wrap around light rain in northern portions of the
CWA during the afternoon, but accumulation looks to be minimal.
Uncertainty still remains with the exact track and timing of this
fast moving low, but confidence has increased from previous
forecasts. Daytime highs in the CWA look to range between the
lower 50s and the upper 60s while overnight lows look to be in the
middle teens to the lower 20s.
As for possible threats during the day, they expect to come in three
flavors: high winds, blowing dust, and fire weather. As stated
earlier, strong winds are expected throughout the day that will
shift as the system moves past the CWA. Sustained winds look reach
35 to 45 kts during the morning and afternoon hours with maximum
wind gusts ranging to around 55 kts in the north to 65 and almost 70
kts in the southern portions by the late morning/early afternoon.
After the front passes, the CWA sees wind gusts in the 50 kt range
through the rest of the afternoon. With these strong winds, blowing
dust can be expected throughout the CWA with better chances in
southern locations with the greater wind speeds during the morning
hours. Reduced visibilities and air quality are both expected in
the CWA today. Also with these strong winds, critical fire
weather conditions are expected across the entire CWA even though
minimum relative humidity values may not reach criteria. Wildfires
will quickly become out of control should they occur due to not
only the strong winds, but also due to the aforementioned wind
shifts throughout the day. Burning is definitely not recommended
today.
.LONG TERM...(Thursday through Wednesday)
Issued at 1230 AM MST Wed Dec 15 2021
For the extended period, the latest runs of the GFS/ECMWF show at
500mb that zonal flow over the central Plains on Thursday gives way
to a slow moving trough that takes a Friday and most of Saturday
trek across the central/northern Plains, only to be followed by a
slow moving, slightly amplified ridge that works over the area
Sunday into the middle of next week. The movement of the ridge
allows for zonal flow to transition to southwest flow aloft during
this time.
Looking further down in the atmosphere from 850 mb to the surface
during the same timeframe, several troughs develop along the eastern
slopes of the Rockies with eastward movement into the Plains. This
will set up a persistent southerly to northerly wind regime as each
trough passes the CWA. The result will be some swings in temps for
both daytime highs and overnight lows as colder air filters south on
northerly flow.
For weather items of focus for the extended period, both the
GFS/ECMWF show zero QPF during this time allowing for the dry
conditions to persist. What will be of concern with the persistent
dryness due to lack of precip will be low RH readings during the
daytime hours. The afternoon hours for of the days will see drops
into the teens for humidity, especially along and west of Highway
25. Gust potential has 20-30 mph possible, so fire wx conditions
come into play and will have to be monitored.
For temps, daytime highs range in the mid 40s to mid 50s on Thursday
and Friday, lower to mid 40s on Saturday with mainly 50s thereafter
from Sunday onward. Some areas on Monday could see some mid to upper
40s present with lower 50s. Overnight lows will have lower 20s
Thursday night, low to mid teens Friday night, and from Saturday
night onward, mid teens increasing to lower 20s by midweek next week.
Winds during each overnight period will bring about wind chill
concerns. Here are the expected wind chill readings for each
overnight period:
Thursday night...single numbers above zero into the mid teens.
Friday night...single numbers above and below zero.
Saturday night...single numbers above zero.
Sunday night...single numbers above zero into the mid teens.
Monday night...single numbers above zero into the lower teens.
Tuesday night...lower to mid teens.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 435 AM MST Wed Dec 15 2021
KGLD expects to begin the 12Z TAF period with south-southwesterly
winds with low level wind shear through the early morning. Winds
at KGLD look pick up to 27G37 kts around 16Z with an approaching
low pressure system in CO. KGLD sees near-IFR conditions at 18Z as
blowing dust expects to lower visibility when the stronger winds
of 43G60 kt are expected with possible temporary LIFR conditions
due to visibility dropping to 1/2SM. At 21Z, VFR restrictions
return to KGLD with winds become west-northwesterly around 32G48
kts following a cold front passage before becoming northwesterly
at 20G32 at 03Z. KGLD winds slow to around 10 kts 06Z for the rest
of the period.
At KMCK, the terminal sees low level wind shear as well to begin
the TAF period with south-southwesterly winds at 11G20 kts. Winds
at KMCK expect to increase to 24G39 kts at 16Z and then increase
more to 38G53 kts by 18Z as MVFR conditions are expected with
reduced visibility due to blowing dust. There is a chance for
vicinity showers at the KMCK terminal beginning at 21Z as winds
become westerly at 26G43 kts. KMCK winds expect to turn west-
northwesterly at 20G31 kts by 01Z before slowing to around 9 kts
at 11Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
MST /9 PM CST/ this evening for KSZ001>004-013>016-027>029-
041-042.
Red Flag Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
MST /9 PM CST/ this evening for KSZ013>016-027>029-041-042.
CO...High Wind Warning from 8 AM this morning to 8 PM MST this
evening for COZ090>092.
Red Flag Warning from 8 AM this morning to 8 PM MST this evening
for COZ253-254.
NE...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
MST /9 PM CST/ this evening for NEZ079>081.
&&
SHORT TERM...76
LONG TERM...JN
AVIATION...76Hazardous weather outlook, Dec 15, 9:04 AM MST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
904 AM MST Wed Dec 15 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
904 AM MST Wed Dec 15 2021 /1004 AM CST Wed Dec 15 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the entire Tri-State area today.
An automated surface observation site in Lamar, Colorado reported a
wind gust of 107 mph at 844 AM MST. The safest place to be during
high winds, is indoors. If you must drive, watch for objects blowing
across the roadway and into your path. Keep a safe distance from cars
in adjacent lanes as strong gusts could suddenly push a vehicle
outside its lane of travel. Take extra care in high-profile vehicles
such as a truck, van, or SUV, or when towing a trailer, as these are
more prone to be pushed or flipped by high winds.
A Red Flag Warning is also in effect today, mainly along and south
of Interstate 70.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind damage and reduced
visibilities associated with blowing dust.
Vincent
In the hours before
Local storm report, Dec 15, 10:27 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM DUST STORM 12 NNE GOODLAND 39.50N 101.63W
12/15/2021 SHERMAN KS NWS EMPLOYEE
OFF-DUTY EMPLOYEE REPORTED 1/4 MILE
VISIBILITY DUE TO BLOWING DUST.
&&
KMKLocal storm report, Dec 15, 10:29 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM DUST STORM 3 W EDSON 39.33N 101.60W
12/15/2021 SHERMAN KS EMERGENCY MNGR
SEMI-TRUCK BLOWN OVER DUE TO STRONG WINDS.
&&
KMKLocal storm report, Dec 15, 10:30 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM DUST STORM SAINT FRANCIS 39.77N 101.80W
12/15/2021 CHEYENNE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED DUST STORM IN ST.
FRANCIS WITH VISIBILITY AT 1/8 MILE.
&&
EHLocal storm report, Dec 15, 10:31 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM DUST STORM COLBY 39.39N 101.05W
12/15/2021 THOMAS KS EMERGENCY MNGR
VISIBILITY DOWN TO 50 FEET.
&&
KMKLocal storm report, Dec 15, 10:32 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM NON-TSTM WND GST COLBY 39.39N 101.05W
12/15/2021 M58 MPH THOMAS KS EMERGENCY MNGR
&&
KMKLocal storm report, Dec 15, 10:34 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM WILDFIRE TRIBUNE 38.47N 101.75W
12/15/2021 GREELEY KS FIRE DEPT/RESCUE
REPORT OF A FIRE WITH ESTIMATED TIME AROUND
9:30AM.
&&Dust Storm, Dundy
- When
- December 15, 10:34 AM MST to 3:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
High winds with wind gusts up to 62 mph created a dust storm with visibility as low as 1/4 of a mile at times.
High Wind, Hitchcock
- When
- December 15, 11:40 AM CST to 4:30 PM CST
- Where
- Hitchcock forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
High winds gusting 58 to 80 mph were observed in Hitchcock county with the peak gust observed via Weather Underground station KNETRENT7.
Dust Storm, Hitchcock
- When
- December 15, 11:40 AM CST to 4:30 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
High winds gusting up to 80 MPH produced dust storm conditions. Visibility reductions are based on visibility reports in Rawlins and Cheyenne counties in Kansas; the direction the dust came from.
High Wind, Red Willow
- When
- December 15, 12:08 PM CST to 4:25 PM CST
- Where
- Red Willow forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Two rounds of high winds occurred over Red Willow County over a 3.5 hour period. Mesonets across the county recorded high wind gusts of 60-70 mph, with the peak gust observed in McCook, Nebraska. The high winds were able to cause blowing dust to occur in the county with visibilities as low as half a mile reported.
Dust Storm, Red Willow
- When
- December 15, 12:08 PM CST to 4:25 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Two rounds of high winds with wind gusts up to 70 mph created a dust storm with visibility as low as quarter mile at times. Visibility reductions are based on visibility reports in Rawlins and Decatur counties in Kansas; the direction the dust came from.
High Wind, Dundy
- When
- December 15, 1:29 PM MST to 3:00 PM MST
- Where
- Dundy forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
High winds moved across Dundy County during the mid-day to early afternoon hours producing gusts up to 62 mph and blowing dust. Weather Underground mesonet station KNEBENKE3 in the city of Benkelman recorded the 62 mph wind gust.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997448, 993700, 999607, 993702, 997449, 993699.